MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 KUGEL PATCH; SURGICAL MESH
Catalog Number 0010105
Medical Device Problem Codes Defective Device (2588); Patient-Device Incompatibility (2682); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Fistula (1862); Pain (1994); Hernia (2240); Injury (2348); Disability (2371); Drug Resistant Bacterial Infection (4553)
Date of Event 05/29/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time no conclusions can be made.The patient's attorney alleges surgical intervention and "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient"; however, no details have been provided.No lot number has been provided; therefore, a review of the manufacturing records is not possible.This emdr represents the bard/davol kugel patch (device #2).Additional emdrs were submitted to represent the bard/davol mesh ¿ composix kugel (device #1) and bard/davol kugel patch (device #3).Should additional information be provided a supplemental emdr will be submitted.Not returned.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of unspecified bard/davol composix kugel hernia patch on (b)(6) 2003 and two kugel hernia patches on (b)(6) 2003 and (b)(6) 2004.As reported, the patient is making a claim for an adverse patient outcome against all devices.It is alleged that the patient had revision surgery on (b)(6) 2011.Attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." it is also alleged that the patient experienced emotional distress and the device was defective.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of unspecified bard/davol composix kugel hernia patch on (b)(6) 2003 and two kugel hernia patches on (b)(6) 2003 and (b)(6) 2004.As reported, the patient is making a claim for an adverse patient outcome against all devices.It is alleged that the patient had revision surgery on (b)(6) 2011.Attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." it is also alleged that the patient experienced emotional distress and the device was defective.Addendum per additional information provided: (b)(6) 1992 ¿ patient ventral hernia thereby underwent repair with the implant of bard flat mesh (device 1).(note: there is no op notes provided for this procedure in medical records) (b)(6) 1995 ¿ patient had ventral hernia thereby underwent repair with the implant of bard flat mesh (device 2).(note: note: there is no op notes provided for this procedure in medical records) (b)(6) 2003 ¿ patient had recurrent ventral hernia thereby underwent repair with the implant of composix kugel mesh (device 3) and kugel patch (device 4).(note: there is no op notes provided for this procedure in medical records).(b)(6) 2004 ¿ patient had recurrent ventral hernia thereby underwent implant of kugel patch (device 5).Note: there is no op notes provided for this procedure in medical records).(b)(6) 2011 ¿ patient was diagnosed with abdominal abscess thereby underwent incisional and drainage of abscess.Per op notes, ¿the abscess was drained.The entire base was consisted of an apparent gore-tex (device 3) mesh graft.¿ (b)(6) 2011 - patient was diagnosed with infected abdominal wall mesh and abscess thereby underwent open repair with partial removal of gore-tex mesh (device 3).Per op notes, ¿there was a minimal residual purulent drainage.The periphery of mesh was fibrosed and not sheathed.There were recurrent hernias on periphery of mesh was removed leaving central portion of mesh.¿ (b)(6) 2012 ¿ patient was diagnosed with infected mesh and multiple abdominal hernias thereby underwent open repair with the removal of mesh (device 3).Per op notes, ¿a partially incarcerated hernia was noted.The sinus tract had been draining in area of infected mesh.A small portion of gore-tex mesh was removed.¿ (b)(6) 2013 ¿ patient was diagnosed with multiply recurrent incisional hernia, infected mesh thereby underwent open repair with the removal of meshes (device 1, 2, 4, 5).Per op notes, ¿fistulous tract connected to infected mesh was dissected down.Adhesiolysis was done.Four different types of mesh, each sorted patched on to one another with both continuous sutures.Some of the mesh was divided.The meshes were removed.A onlay patch of synthetic mesh was placed into pubis and sutured.¿.
 
Additional Manufacturer Narrative
At this time no conclusions can be made.The patient's attorney alleges surgical intervention and "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient"; however, no details have been provided.No lot number has been provided; therefore, a review of the manufacturing records is not possible.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct date of event.Root cause is inconclusive, no conclusion can be made as to the extent to which the implant may have caused or contributed to the patient's postoperative course.This supplemental emdr represents the kugel patch (device 4).An additional supplemental emdr was submitted to represent the bard/davol composix kugel mesh (device 3) and kugel patch (device 5).The additional mdrs were submitted to represent the bard flat mesh (device 1 and device 2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key10086408
Report Number1213643-2020-05099
Device Sequence Number11372145
Product Code FTL
UDI-Device Identifier00801741016370
UDI-Public(01)00801741016370(10)43HND294
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0010105
Device Lot Number43HND294
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2020
Supplement Date Received by Manufacturer10/16/2025
Initial Report FDA Received Date05/26/2020
Supplement Report FDA Received Date11/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age62 YR
Patient SexFemale
Patient Weight103 KG